Florida, 2018

Damaging Winds in Florida, August 30, 2018

August 30, 2018 · NWS JAX · 3 events in 2 counties and zones

Prevailing SE steering flow focused a stronger east coast sea breeze inland through the day which triggered scattered strong to severe storms over a moist and unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Prevailing SE steering flow focused a stronger east coast sea breeze inland through the day which triggered scattered strong to severe storms over a moist and unstable airmass.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 30, 8:40 AM EST, 4 hours 49 minutes earlier.

Area forecast discussion, Aug 30, 8:40 AM EST, 4 hours 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jacksonville FL
940 AM EDT Thu Aug 30 2018

...UPDATED FOR POP IN PRELIMINARY DATA...

.UPDATE...
An upper level disturbance is centered over the western portions
of the forecast area with broken mid to upper level cloudiness. A
few widely scattered showers are located over the coastal waters
moving west-northwest.

All-in-all looking for a repeat of yesterday with the Atlantic /
east coast sea breeze front becoming active between 10 a.m. and
noon with storms developing near or along I-95 at that time. By
early afternoon they will have moved west of the St Johns River
and will be approaching Trail Ridge/U.S. 301 Then the sea breeze
stalls over the Waycross area of Georgia as the flow doesn't allow
it to go much further inland. Over Florida by late afternoon and
this evening the sea breeze moves under the upper level
disturbance enhancing the convection. So we might see some strong
thunderstorms with heavy rainfall in that area anytime after 15:00
local.

&&

.AVIATION...
Right now will keep the convection in the vicinity for all fields
until we get a better idea of how the convection will fill in.
HRRR is mainly focusing convection south of St Augustine and it is
possible the Jacksonville Metro Fields will be less impacted.
Expect the sea breeze front convection to develop west of KSSI and
move west, away from the field. KGNV will be the problem this
afternoon with significant convection and lower ceilings in that
area for the latter portions of the afternoon and into the evening
hours.

&&

.MARINE...
The Bermuda-Azores Ridge axis will remain positioned north of the
coastal waters through Tuesday with a persistent east to
southeasterly flow. A tropical wave will approach the region on
Sunday and Monday with the main weather to our south but
increasing the gradient over the waters with gradually increasing
winds and seas.

Rip Currents: Moderate risk is planned for today and Friday.
Elevated risk expected through the Labor Day weekend due to
persistent onshore flow and some increase in surf.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  90  72  91  73 /  40  30  30   0
SSI  87  76  88  76 /  30  20  30  10
JAX  89  74  90  75 /  30  20  40  10
SGJ  86  74  87  74 /  20  20  30  20
GNV  89  72  91  73 /  60  40  40  20
OCF  89  72  91  73 /  70  40  40  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

Sandrik

In the hours before

Special weather statement, Aug 30, 11:49 AM EST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1249 PM EDT THU AUG 30 2018

FLZ023-030-031-036-301715-
Baker FL-Union FL-Alachua FL-Bradford FL-
1249 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALACHUA...BRADFORD...
EASTERN BAKER AND EASTERN UNION COUNTIES UNTIL 115 PM EDT...

At 1248 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryceville to near Melrose. Movement was
west at 10 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Gainesville, Starke, Lake Butler, Raiford, Macclenny, Hawthorne, Glen
St. Mary, University Of Florida, New River and Cross Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2943 8221 2946 8222 2946 8219 2949 8222
      2949 8246 3057 8225 3057 8222 3054 8224
      3048 8220 3038 8219 3036 8216 3036 8205
      2944 8206 2942 8215
TIME...MOT...LOC 1648Z 090DEG 7KT 3045 8198 2965 8203

SANDRIK
Special weather statement, Aug 30, 12:18 PM EST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
118 PM EDT THU AUG 30 2018

FLZ023-030-031-GAZ164-301745-
Baker FL-Union FL-Bradford FL-Charlton GA-
118 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BRADFORD...EASTERN BAKER...
EASTERN UNION AND SOUTH CENTRAL CHARLTON COUNTIES UNTIL 145 PM EDT...

At 118 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bryceville to near Starke. Movement was
west at 15 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Starke, Lake Butler, Raiford, Taylor, Macclenny, Glen St. Mary, New
River, Beasley, Sanderson and Sampson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3057 8228 3057 8226 3046 8202 3041 8204
      3037 8204 3036 8205 2992 8205 2981 8207
      2981 8212 2983 8214 2985 8220 2984 8228
      2988 8234 2989 8240
TIME...MOT...LOC 1718Z 104DEG 12KT 3038 8203 2987 8212

SANDRIK
Special weather statement, Aug 30, 12:43 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
143 PM EDT THU AUG 30 2018

FLZ023-030-031-GAZ150-164-301800-
Baker FL-Union FL-Bradford FL-Ware GA-Charlton GA-
143 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR BRADFORD...BAKER...UNION...
SOUTHEASTERN WARE AND SOUTHEASTERN CHARLTON COUNTIES UNTIL 200 PM
EDT...

At 142 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northwest of St. George to near
Sampson. Movement was west at 20 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Starke, Lake Butler, Raiford, Worthington Spring, Taylor, Macclenny,
Glen St. Mary, Worthington Springs, Palestine Community and Groves.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3008 8251 3011 8245 3058 8246 3058 8242
      3080 8243 3066 8205 3059 8201 3036 8205
      2977 8206 2979 8212 2984 8214 2984 8228
      2988 8234 2988 8239 2992 8241 2995 8252
TIME...MOT...LOC 1742Z 104DEG 17KT 3059 8217 2987 8223

SANDRIK
Special weather statement, Aug 30, 12:57 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
157 PM EDT THU AUG 30 2018

FLZ022-023-030-031-036-GAZ150-164-301830-
Columbia FL-Baker FL-Union FL-Alachua FL-Bradford FL-Ware GA-
Charlton GA-
157 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ALACHUA...CENTRAL
BRADFORD...BAKER...UNION...SOUTHEASTERN COLUMBIA...SOUTHEASTERN WARE
AND CENTRAL CHARLTON COUNTIES UNTIL 230 PM EDT...

At 156 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Hilliard to near Raiford to 7
miles northwest of Orange Heights. Movement was west at 20 mph.

Excessive cloud-to-ground lightning can be expected. Postpone outdoor
activities promptly. Go quickly inside a completely enclosed
building. Unplug electronic devices and appliances as they are
susceptible to power surges and may be damaged by nearby lightning
strikes.

Locations impacted include...
Lake Butler, Raiford, Worthington Spring, Stephen Foster State Park,
Taylor, High Springs, Glen St. Mary, Worthington Springs, Palestine
Community and Groves.

LAT...LON 3021 8259 3058 8245 3058 8242 3063 8243
      3092 8232 3075 8203 3075 8204 3071 8204
      3068 8205 3062 8203 3009 8223 2978 8218
      2982 8264
TIME...MOT...LOC 1756Z 110DEG 16KT 3068 8206 3011 8228 2980 8222

SANDRIK
Special weather statement, Aug 30, 1:11 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
211 PM EDT THU AUG 30 2018

FLZ023>025-030>032-301900-
Inland Duval FL-Baker FL-Union FL-Inland Nassau FL-Bradford FL-
Clay FL-
211 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NASSAU...
NORTHEASTERN BRADFORD...SOUTHEASTERN BAKER...NORTHEASTERN UNION...
NORTHWESTERN CLAY AND SOUTHWESTERN DUVAL COUNTIES UNTIL 300 PM EDT...

At 211 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Normandy to 6 miles northwest of Camp
Blanding. Movement was northwest at 15 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Cecil Field, Maxville, Bryceville, Baldwin, Lawtey, Ellerbee and
Whitehouse Air Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3046 8197 3009 8225 3000 8205 3029 8180
TIME...MOT...LOC 1811Z 148DEG 13KT 3029 8183 3005 8207

ENYEDI
Special weather statement, Aug 30, 1:28 PM EST, 1 minute before
Special Weather Statement
National Weather Service Jacksonville FL
228 PM EDT THU AUG 30 2018

FLZ022>024-GAZ150-162>164-301915-
Columbia FL-Baker FL-Inland Nassau FL-Ware GA-Clinch GA-Echols GA-
Charlton GA-
228 PM EDT THU AUG 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NASSAU...
NORTHWESTERN BAKER...NORTHEASTERN COLUMBIA...SOUTHEASTERN ECHOLS...
SOUTHEASTERN WARE...SOUTHEASTERN CLINCH AND SOUTHWESTERN CHARLTON
COUNTIES UNTIL 315 PM EDT...

At 228 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles west of Hilliard to near Taylor.
Movement was west at 10 mph.

Wind gusts of 45 to 55 mph can be expected along with possible minor
wind damage.

Locations impacted include...
Fargo and Stephen Foster State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3060 8269 3099 8242 3071 8201 3044 8224
      3059 8270
TIME...MOT...LOC 1828Z 106DEG 7KT 3068 8209 3049 8230

ENYEDI

The radar

The Jacksonville radar (KJAX), 33 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Nassau

When
August 30, 1:29 PM EST
Where
Nassau County, 5.36 mi W of Bryceville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.380, -82.020

A road was blocked by a downed tree at 7578 County Road 121. The time of damage was based on radar.

Thunderstorm Wind, Alachua

When
August 30, 1:35 PM EST
Where
Alachua County, 2.16 mi NNW of Archer
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
29.560, -82.540

Trees were blown down and blocked U.S. Highway 27 near Archer. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

Thunderstorm Wind, Nassau

When
August 30, 2:02 PM EST
Where
Nassau County, 1.82 mi SE of Crawford
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
30.480, -81.850

A tree was blown down onto a power line which sparked a small fire at 43000 Thomas Creek Road. The time of damage was based on radar data. The cost of damage was unknown, but it was estimated for the inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2018Every state in 2018This day in weather historyWarnings in Florida, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781975, 781977, 781976.